Arkansas, 2017Tornado and Damaging Winds in Arkansas, January 21, 2017
January 21, 2017 · NWS JAN · 5 events in 2 counties and zones
A couple of rounds of severe weather affected the ArkLaMiss region early in the morning of the 21st, and again during the evening hours of the 21st. Damaging winds and a weak tornado occurred in Arkansas during the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of rounds of severe weather affected the ArkLaMiss region early in the morning of the 21st, and again during the evening hours of the 21st. Damaging winds and a weak tornado occurred in Arkansas during the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 21, 7:09 PM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Jan 21, 7:09 PM CST, 1 hour 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
709 PM CST Sat Jan 21 2017
...ANOTHER ROUND OF SEVERE STORMS IS EXPECTED TONIGHT...
.UPDATE...
Updated for 00Z aviation discussion
&&
.AVIATION...
00Z TAF discussion:
VFR conditions were still being observed at 01Z but regional radars
were showing an increase in convection south and west of the area.
Flight conditions will deteriorate during the next several hours as
numerous TSRAs move across the area. Severe storms are expected with
hail greater than golfball size...winds in excess of 50kts and
tornadoes possible. TSRA/SHRA activity wl continue Sunday although no
severe storms are expected. Cigs wl likely remain MVFR/IFR Sunday as
an upper level low moves across north MS. /22/
&&
.DISCUSSION...Tonight through Sunday...Mid afternoon surface
analysis had a stalled boundary just south of Highway 84 and a 994mb
low near the Texas panhandle. Mid afternoon water vapor imagery/RAP
analysis had a closed low spinning over the Texas/Oklahoma
panhandles. Our CWA was located upstream from the low in an
increasingly diffluent flow region with increasing waa ahead of the
approaching low pressure system. This will result in the stalled
boundary lifting north this evening across our CWA and becoming the
focus for severe storms. The favored quad of >100knot upper level
jet will move into our area this evening. The approaching cold core
low will steepen mid level lapse rates to 7-8C/km leading to
vertical totals in the lower 30s. This combined with 20-30 knots of
0-1 km bulk shear and 60-70 knots 0-6 km bulk shear will promote
very robust rotating updraft with all modes of severe weather
possible. The best parameters for large hail is expected over the
western half of our CWA while the greatest potential for tornadic
development is expected across the southern half of our CWA. In
addition, there will exist the threat for damaging winds and locally
heavy downpours areawide. Due to antecedent conditions our southern
zones may have the greatest chance of experiencing minor runoff
issues. The severe convection looks to lift northeast of our CWA by
3am however, the cold core low will track across north MS through
Sunday and prolong rain chances into the evening. /22/
Sunday night through Tuesday: Showers will linger, especially over
the northeast portion of the area, into Sunday evening as the mid
level low lingers across North AL pushing into the southern
Appalachians. A cooler but seasonable airmass will move into the
area as surface flow veers around to northwesterly behind the
departing surface cyclone. Cooler conditions will continue into
Monday, but as a ridge axis shifts across the area Monday night,
return flow will bring a quick warm up on Tuesday ahead of a weaker
storm system approaching the region. High temps are expected to
return to the 70s across the southwest part of the area.
Tuesday night through next Saturday: A relatively weak cold front
will pass across the area Tuesday night into Wednesday. Negligible
upper forcing will accompany this system and upper flow trajectories
will be close to parallel to the surface front. In addition, it
appears the warmth/moisture surge ahead of this front will be
insufficient to produce the instability needed for storms. Still,
scattered showers will be possible especially over the southeastern
half of the area. A surface high will build over the region
beginning Thursday, bringing dry conditions through the remainder of
the week with temps returning closer to seasonal norms. /DL/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 57 66 45 58 / 74 48 30 3
Meridian 58 66 45 57 / 73 64 34 6
Vicksburg 57 64 44 59 / 81 28 18 2
Hattiesburg 60 68 47 61 / 70 41 13 2
Natchez 57 65 44 62 / 73 20 11 1
Greenville 55 62 42 55 / 86 56 30 2
Greenwood 56 64 43 55 / 85 67 47 5
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
DL/22
Hazardous weather outlook, Jan 21, 7:32 PM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
732 PM CST SAT JAN 21 2017
ARZ074-075-LAZ007>009-015-016-023>026-MSZ040>066-072>074-230145-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-ISSAQUENA-
SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
732 PM CST SAT JAN 21 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...AND SOUTH
CENTRAL MISSISSIPPI.
.DAY ONE...TONIGHT AND SUNDAY
TORNADOES
THREAT...SIGNIFICANT
TIMING...TONIGHT
SEVERE THUNDERSTORMS
THREAT...SIGNIFICANT
TIMING...TONIGHT
FLOODING
THREAT...LIMITED
TIMING...TONIGHT
SEVERE THUNDERSTORMS ARE LIKELY TONIGHT. HAIL UP TO TENNIS BALL
SIZE AND DAMAGING WIND GUSTS OF 60 TO 70 MPH ARE EXPECTED. A FEW
TORNADOES ARE LIKELY AND A STRONG TORNADO CANNOT BE RULED OUT. IN
ADDITION...LOCALIZED FLASH FLOODING IS POSSIBLE.
(WWW.WEATHER.GOV/IMAGES/JAN/GRAPHICAST/IMAGE2.PNG)
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.
MSZ018-019-025>039-230145-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-
WINSTON-NOXUBEE-
732 PM CST SAT JAN 21 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...AND NORTH CENTRAL
MISSISSIPPI.
.DAY ONE...TONIGHT AND SUNDAY
TORNADOES
THREAT...ELEVATED
TIMING...TONIGHT
SEVERE THUNDERSTORMS
THREAT...ELEVATED
TIMING...TONIGHT
FLOODING
THREAT...LIMITED
TIMING...TONIGHT
SEVERE THUNDERSTORMS ARE LIKELY TONIGHT. HAIL UP TO GOLFBALL
SIZE AND DAMAGING WIND GUSTS OF 60 MPH ARE EXPECTED. A FEW
TORNADOES ARE POSSIBLE AND A STRONG TORNADO CANNOT BE RULED OUT.
IN ADDITION...LOCALIZED FLASH FLOODING IS POSSIBLE.
(WWW.WEATHER.GOV/IMAGES/JAN/GRAPHICAST/IMAGE2.PNG)
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.
21
&&
...HAZARD LEGEND...
*TORNADOES*
EXTREME...CONFIDENT IN STRONG TORNADOES WITH RATINGS EF2 OR
GREATER.
SIGNIFICANT...STRONG TORNADOES POSSIBLE WITH RATINGS EF2 OR
GREATER.
ELEVATED...CONFIDENT IN TORNADOES.
LIMITED...TORNADOES POSSIBLE.
*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
*FLOODING*
EXTREME...CONFIDENT IN SIGNIFICANT FLOODING.
SIGNIFICANT...SIGNIFICANT FLOODING POSSIBLE.
ELEVATED...CONFIDENT IN FLOODING.
LIMITED...FLOODING POSSIBLE.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN HOME PAGE...
WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
WWW.WEATHER.GOV/JAN/SAFE
LATEST WEATHER BRIEFING...
WWW.WEATHER.GOV/JAN/WEATHER_BRIEFING
FIND NWS JAN ON FACEBOOK...
WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
@NWSJACKSONMS
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
CURRENT WATCHES AND WARNINGS...
WWW.WEATHER.GOV/JAN/SAFE
LATEST WEATHER BRIEFING...
WWW.WEATHER.GOV/JAN/WEATHER_BRIEFING
STORM PREDICTION CENTER (SPC)...
WWW.SPC.NOAA.GOV/
MESO ANALYSIS...
WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/DAY 1 THROUGH 3 OUTLOOKS...
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
STORM REPORTS...
WWW.SPC.NOAA.GOV/CLIMO/ONLINE/
...ADDITIONAL URLS FOR FLOODING ISSUES...
CURRENT WATCHES AND WARNINGS...
WWW.WEATHER.GOV/JAN/SAFE_HEAVYRAIN
OBSERVED PRECIPITATION IMAGES...
WWW.WEATHER.GOV/JAN/PRECIPMAPS
LATEST WEATHER BRIEFING...
WWW.WEATHER.GOV/JAN/WEATHER_BRIEFING
RIVER FORECAST CENTER...
WWW.WEATHER.GOV/LMRFC/
SIGNIFICANT RIVER FLOOD OUTLOOK...
WWW.WPC.NCEP.NOAA.GOV/NATIONALFLOODOUTLOOK/INDEX.HTML
DAY 1 THROUGH 3 EXCESSIVE RAINFALL...
WWW.WPC.NCEP.NOAA.GOV/QPF/EXCESS_RAIN.SHTML
EXCESSIVE RAINFALL DISCUSSION...
WWW.WPC.NCEP.NOAA.GOV/DISCUSSIONS/QPFERD.HTML
DAY 1 THROUGH 7 QPF...
WWW.WPC.NCEP.NOAA.GOV/QPF/QPF2.SHTML
QPF DISCUSSION...
WWW.WPC.NCEP.NOAA.GOV/DISCUSSIONS/QPFPFD.HTML
PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Special weather statement, Jan 21, 7:47 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Jackson MS
747 PM CST SAT JAN 21 2017
MSZ048-049-220230-
Hinds MS-Rankin MS-
747 PM CST SAT JAN 21 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANKIN AND SOUTHEASTERN
HINDS COUNTIES UNTIL 830 PM CST...
At 747 PM CST, Meteorologists were tracking a strong thunderstorm
near Crystal Springs, moving northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Terry around 755 PM CST.
Whites around 800 PM CST.
Byram around 805 PM CST.
Florence around 810 PM CST.
Richland and Monterey around 815 PM CST.
Pearl around 820 PM CST.
Brandon and Flowood around 825 PM CST.
Fannin around 830 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 300 AM CST for central
Mississippi.
LAT...LON 3240 9013 3240 9007 3244 9007 3244 9005
3249 9000 3235 8978 3205 9010 3205 9039
TIME...MOT...LOC 0147Z 217DEG 36KT 3200 9030
bybLocal storm report, Jan 21, 8:01 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
801 PM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL 7 WSW BROOKLYN 31.02N 89.30W
01/21/2017 E1.00 INCH FORREST MS EMERGENCY MNGR
QUARTER SIZE HAIL ON PISTOL RIDGE ROAD...REPORTED BY
HATTIESBURG EOC
&&
ECSpecial weather statement, Jan 21, 8:02 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Jackson MS
802 PM CST SAT JAN 21 2017
MSZ047-220230-
Warren MS-
802 PM CST SAT JAN 21 2017
...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY UNTIL 830 PM
CST...
At 801 PM CST, Meteorologists were tracking a strong thunderstorm
over Le Tourneau, or near Vicksburg, moving northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Vicksburg around 805 PM CST.
Bovina around 820 PM CST.
Redwood and Flowers around 825 PM CST.
Oak Ridge and Youngton around 830 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 300 AM CST for northeastern
Louisiana...and west central and central Mississippi.
LAT...LON 3223 9105 3220 9099 3229 9098 3229 9093
3238 9088 3234 9091 3235 9097 3245 9090
3245 9086 3258 9081 3257 9073 3260 9072
3251 9057 3248 9061 3244 9059 3236 9063
3234 9071 3230 9070 3213 9089
TIME...MOT...LOC 0201Z 217DEG 35KT 3225 9092
bybLocal storm report, Jan 21, 8:13 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
813 PM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL JONESVILLE 31.62N 91.83W
01/21/2017 E1.75 INCH CATAHOULA LA LAW ENFORCEMENT
GOLF BALL SIZE HAIL REPORTED IN JONESVILLE
&&
TWLocal storm report, Jan 21, 8:28 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
828 PM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM DENSE FOG 3 SE VICKSBURG 32.30N 90.83W
01/21/2017 WARREN MS AMATEUR RADIO
HAIL TO THE SIZE OF QUARTERS WAS FALLING NEAR VICKSBURG.
&&
FENNERLocal storm report, Jan 21, 8:31 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
831 PM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM HAIL 3 SE VICKSBURG 32.30N 90.83W
01/21/2017 M1.00 INCH WARREN MS AMATEUR RADIO
HAIL TO THE SIZE OF QUARTERS WAS FALLING NEAR VICKSBURG.
&&
FENNERThunderstorm Wind, Ashley
- When
- January 21, 8:35 PM CST
- Where
- Ashley County, 1.5 mi SSE of Beech Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.300, -91.910
Trees were blown down along Highways 133 and 189.
Tornado, Ashley
- When
- January 21, 8:45 PM CST to 8:46 PM CST
- Where
- Ashley County, 0.64 mi N of Hamburg to 1.24 mi NNE of Hamburg
- Rating
- EF0
- Path length
- 0.67 mi
- Path width
- 50 yd
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 33.239, -91.820
Picture evidence of tornado in a field on the northwest side of Hamburg. No damage was noted on NWS survey. Maximum estimated winds were likely 70 mph.
Thunderstorm Wind, Ashley
- When
- January 21, 8:47 PM CST
- Where
- Ashley County, 1.16 mi E of Hamburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 33.230, -91.800
A few trees were blown down along Highway 425.
Thunderstorm Wind, Ashley
- When
- January 21, 9:14 PM CST
- Where
- Ashley County, Montrose
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 33.300, -91.500
Several trees were blown down across town, with one being blown across a railroad track and some powerlines were blown down.
Thunderstorm Wind, Chicot
- When
- January 21, 9:36 PM CST
- Where
- Chicot County, 1.8 mi SW of Myrtle Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 33.280, -91.290
A tree was blown down across Highway 159.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Georgia, January 21 to 23, 201716 deaths · 137 injured · $314 million · EF3 · 62 events
- Tornadoes and Flash Flooding in Mississippi, January 21, 20174 deaths · 57 injured · $11 million · EF3 · 40 events
- Tornadoes and Hail in Louisiana, January 21, 20173 injured · $1.8 million · EF2 · 35 events
- Tornadoes and Damaging Winds in Georgia, January 21 to 22, 2017$1.9 million · EF2 · 51 events
- Tornado and Hail in Alabama, January 21 to 22, 20174 injured · $1.2 million · EF2 · 22 events
- Tornadoes and Hail in Texas, January 21, 20171 injured · $2.1 million · EF2 · 8 events
- High Surf in Hawaii, January 21 to 24, 20171 death · 7 events
- Flash Flood and High Wind in Hawaii, January 21 to 22, 20171 death · 73 kt wind · 7 events
- Tornado and Hail in Mississippi, January 21 to 22, 20171 injured · $160,000 · EF2 · 4 events
- High Surf in California, January 21, 20171 death · 1 event
- Tornado and Hail in Florida, January 21 to 22, 2017$41,000 · EF1 · 60 events
- Tornadoes in South Carolina, January 21, 20171 injured · EF2 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676300, 676500, 676301, 676302, 676303.